What are the indications for removal of silicone breast implants? Are there any tests which are useful to assist in the therapeutic
Date: Tue, 1 Feb 2000 13:52:43 EST
The indications for removal of silicone breast implants are
fairly straightforward. If a lady has had augmentation mammoplasty using silicone implants and she has had no change in the
appearance of her breasts and no pain or discomfort that has recently appeared, then it is a safe bet that the implants are
intact. If, however, a lady has had silicone implants used and there is an increase in the firmness of her breasts that has
developed over a period of months, if she has noticed an asymmetry develop, if there has been an increase in pain, or if she
has noticed abnormal lumps where she had not seen lumps previously, then all of these changes in the breasts could be associated
with recent silicone implant rupture. Under these circumstances, if the history is fairly straightforward and is supported
by the appropriate physical findings, then one could assume that the implant has ruptured and it should be removed and replaced
by a normal saline implant. For a plastic surgeon who is familiar with breast augmentation and the various sequelae that can
follow this procedure, both with silicone implants and with normal saline implants, the history and findings are quite easily
put together. If, however, a physician who has less experience with this concern is faced with this question from a patient,
then they can resort to various procedures such as a mammogram or an ultrasonogram, which may assist in the diagnosis of the
problem. From my point of view, I get the best information from a very selective history which is supported by a physical
examination of the breasts.
Wayne R. Perron, MD, FRCSC
C, Dennison, E. Do silicone breast implants cause connective tissue disease? Comment: BMJ. 316(7129):403-4, 1998 Feb 7. BMJ.
316(7129):417-22, 1998 Feb 7.
Brown, SL, Silverman, BG, Berg, WA. Rupture of silicone-gel breast implants: causes, sequelae,
and diagnosis. Lancet. 350(9090):1531-7, 1997 Nov 22.
( Medical Information Service )